I’m taking antibiotics, could this affect my period?
The phenomenon of completing a course of antibiotics and experiencing period-like symptoms, along with a delayed or early period, leaves some women with unanswered questions — because there’s little scientific evidence available that explains exactly why this happens. Studies have acknowledged that there’s a link between gut microbes and hormone function, though they haven’t established how ‘signalling’ between these two bodily processes actually works.
Antibiotics alter the gut environment, wiping out good and bad bacteria in one fell swoop in a bid to eliminate the cause of an infection, and to stop this specific bacteria from multiplying. Women’s health and nutritional coach Nicole Jardin says that she received “more than a hundred comments” underneath her blog post to do with how antibiotics influence period patterns — all from women claiming their periods had come earlier or later, and been heavier or more painful after a course of antibiotics.
“Some antibiotics can act as xenoestrogens — a synthetic form of oestrogen — which mimics your own natural oestrogen, causing levels to spike”
This echoes my most recent personal experience with a short course of antibiotics. Within a few days of starting them, I’d began having sharp pre-menstrual cramps. Once I’d completed the course, the cramps got worse, and my breasts became swollen and painful. My period then arrived a week early.
Usually, my period runs like clockwork. It arrives every month, exactly on time, and I only experience very slight breast pain, rather than sore, painful, and swollen breasts. This also wasn’t the first time my period had gone rogue during a course of antibiotics. Nicole also recalls experiencing a period that was out of character for her body after being prescribed antibiotics.
“When I was travelling around six years ago, I kept getting UTIs so had no choice but to take antibiotics,” she says. “My period that cycle was delayed until day 35, and my periods are pretty regular so that was very unusual for me.”
Our experiences aren’t unique — like the women commenting under Nicole’s blog post, I wondered if, how, and why taking antibiotics had caused a marked shift in my natural menstruation cycle.
Antibiotics and oestrogen
Some antibiotics can have an effect on the way oestrogen is filtered and broken down in the liver.1 It’s thought that this happens because the breakdown of the antibiotics takes precedence, meaning that oestrogen is broken down less effectively as a result. Antibiotics can also act like synthetic oestrogen in the body.
“Some antibiotics can act as xenoestrogens — a synthetic form of oestrogen — which mimics your own natural oestrogen, causing levels to spike. Antibiotics also affect how the liver filters and processes hormones — particularly oestrogen — making it less effective at passing these hormones out the body” says OB/GYN Dr Anna Cabeca.
She explains that oestrogen not broken down by the liver — and consequently not sent to the gut for removal — recirculates, creating higher oestrogen levels in the body.2 Oestrogen that isn’t broken down that is then sent back into the body also becomes more potent.
Oestrogen that has only experienced one cycle of breakdown is more toxic and once it re-enters the bloodstream, this can cause period irregularities and symptoms, like cramping and bloating
“Oestrogen normally goes through more than one cycle of ‘breakdown’ in the body,” explains Dr Cabeca. “Oestrogen that has only experienced one cycle of breakdown is more toxic and once it re-enters the bloodstream, this can cause period irregularities and symptoms, like cramping and bloating.
“This could also cause someone’s body to ‘skip’ ovulation during that cycle completely.”
Because of the lack of research, and the research that does exist often being inconclusive, some medical professionals don’t feel that antibiotics can have any major impact on menstruation. Harley Street Fertility Clinic’s Dr Venkat says that because antibiotics are usually only given for a period of up to two weeks, they “do not have any major effect on the regularity or heaviness of periods, especially beyond your current cycle”.
While Dr Cabeca describes how antibiotics can result in oestrogen dominance, causing a heavier, early period, Dr Venkat explains that antibiotics can also cause the liver to process oestrogen too quickly, resulting in a lack of oestrogen in the body.
“This drop in oestrogen can cause a delayed period, or result in spotting” she says. “Though this change in oestrogen metabolism by the liver won’t continue past your current cycle.
“So the menstrual irregularity is unlikely to last past your current cycle, either, unless you are on long-term antibiotics.”
Dr Venkat does point out the impact some antibiotics can have on oral contraceptives however, and that it’s better to be cautious and use additional barrier protection while taking them. Research has established a clear interaction between the antibiotic Rifampicin and altered levels of oestrogen plasma concentrations — though there’s still little evidence to suggest that other types of antibiotics reduce the effectiveness of oral contraceptives.3,4
She also highlights the impact antibiotics can have on vaginal flora, often causing an imbalance and overgrowth of yeast by wiping out healthy bacteria. This can result in thrush that can usually be quickly cleared up with a clotrimazole pessary or oral fluconazole capsule.
Your gut, microbes and hormones
While existing research on the impact of antibiotics on hormones, and consequently periods is lacking and inconclusive, the impact of antibiotics on gut flora has been widely studied and established to have a significant, and long-term altering effect on the gut environment.5
A collection of a specific type of bacteria in your gut — known as the ‘estrobolome’ — are directly responsible for breaking down oestrogens.6 Another group of bacteria — called beta-glucuronidases — have the ability to ‘switch on’ oestrogen that hasn’t been broken down by the liver, and return it to its activated state.7
Antibiotics can disrupt the balance of both these groups of bacteria, minimising the estrobolome and encouraging an overgrowth of beta-glucuronidases. This results in higher levels of potent, activated oestrogen in the bloodstream.
“Antibiotics absolutely disrupt gut bacteria and replenishing this bacteria can take time — this could result in a reduction of the gut microbes that help to process oestrogen”
“Antibiotics absolutely disrupt gut bacteria and replenishing this bacteria can take time — this could result in a reduction of the gut microbes that help to process oestrogen,” says Dr Cabeca. “This could allow other bacteria groups that promote the reabsorption of oestrogen to dominate, which allows reactivated oestrogen to be reabsorbed by your gut wall, and to start circulating in your bloodstream for a second time, activating the oestrogen receptors in your cells.”
Dr Cabeca says this entire process — sparked by antibiotic use — results in oestrogen dominance, which can cause an early, heavier period or an anovulatory cycle, which is where ovulation doesn’t happen within a cycle. This can cause a late or missed period.
While Dr Venkat echoes Dr Cabeca on the impact of antibiotics on the estrobolome and beta-glucuronidases, she feels the gut’s impact on oestrogen processing is less significant.
“The liver has the biggest impact on how oestrogen is filtered,” she says. “The disruption in gut flora could have an initial impact, causing slight menstrual irregularity, but this wouldn’t continue past your current cycle.
“Gut flora starts replenishing as soon as we complete a course of antibiotics, and our diets are likely to help it along.”
Both Dr Venkat and Dr Cabeca also highlight the possible effect the stress of an infection itself can have on menstruation, though they point out that this impact is still unlikely to be felt long term.
The lack of research on the impact of antibiotics on menstruation is frustrating, and minimises the experiences of women who notice period irregularity after or while taking antibiotics. For women like me, Nicole, and the women commenting under her blog post — this may mean a confusing or even worrisome cycle.
The header image features two pill packets containing antibiotics against a purple backdrop filled with squiggle patterns, indicating frustration or worry
Page last updated July 2019
- Ouwehand, A.C., and Vaughan, E.E., Gastrointestinal Microbiology, Taylor & Francis, New York, June 2006, p 150
- Tsuchiya, Y., Nakajima, M., & Yokoi, T. (2005). Cytochrome P450-mediated metabolism of estrogens and its regulation in human. Cancer Letters, 227/2: 115-124.
- Zhanel, G., Siemens, S., Slayter, K., & Mandell, L. (1999). Antibiotic and Oral Contraceptive Drug Interactions: Is There a Need for Concern?. Canadian Journal of Infectious Diseases, 10/6: 429-433.
- DeRossi, S., & Hersh, E. (2002). Antibiotics and oral contraceptives. Dental Clinics of North America, 46/4: 653-664.
- Yoon, M., & Yoon, S. (2018). Disruption of the Gut Ecosystem by Antibiotics. Yonsei Medical Journal, 59/1: 4.
- Kwa, M., Plottel, C., Blaser, M., & Adams, S. (2016). The Intestinal Microbiome and Estrogen Receptor–Positive Female Breast Cancer. JNCI: Journal of the National Cancer Institute.